Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 113, NWS Paducah, KY

October 31, 2013Alexander County, Pulaski County, Illinois; Cape Girardeau County, Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Oct 31, 2013, 7:06 PM CDT for Alexander County, Pulaski County, Illinois; Cape Girardeau County, Scott County, Missouri. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2013, 7:06 PM CDT (00:06 UTC)
Expired
Oct 31, 2013, 7:30 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Alexander County, IL, Pulaski County, IL, Cape Girardeau County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 69 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 7:20 PM CDTTSTM WND DMG2 S Gordonville, MOSIGNIFICANT DAMAGE TO RESIDENCE ALONG HWY 228. STATE POLICE RESPONDING.
Oct 31, 7:20 PM CDTTORNADO 0East Cape Girardeau, ILNWS STORM DAMAGE SURVEY CONFIRMS EF0 TORNADO EAST CAPE GIRARDEAU IL. 80 MPH PEAK WIND.
Oct 31, 7:20 PM CDTTORNADOEast Cape Girardeau, ILNWS STORM DAMAGE SURVEY CONFIRMS EF0 TORNADO EAST CAPE GIRARDEAU IL. 80 MPH PEAK WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 5:24 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS53 KPAH 010006
SVRPAH
ILC003-153-MOC031-201-010030-
/O.NEW.KPAH.SV.W.0113.131101T0006Z-131101T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT THU OCT 31 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  SOUTHWESTERN PULASKI COUNTY IN SOUTHERN ILLINOIS...
  SOUTHERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  NORTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 730 PM CDT

* AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELTA...AND
  MOVING EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  CAPE GIRARDEAU...SCOTT CITY...DUTCHTOWN...KELSO...TAMMS...EAST CAPE
  GIRARDEAU...THEBES AND COMMERCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3731 8951 3733 8949 3733 8922 3714 8921
      3713 8981 3730 8982
TIME...MOT...LOC 0007Z 266DEG 43KT 3726 8968

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:15 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Oct 31, 2:15 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT Thu Oct 31 2013

.SHORT TERM...(This Evening through Saturday night)
ISSUED AT 215 PM CDT THU OCT 31 2013

Wx should become more active here over the next few hours as the
dynamic upper trof ejects ENE from the central Plains, with a cold
front moving into the area this evening. Wind fields are forecast
to strengthen with some weak instability developing as well. As a
result, the severe weather threat is in play, with locally
damaging wind gusts most likely. However a brief tornado or two
cannot be ruled out. PoPs will be high end likely to low end
categorical as overall coverage should be less than what we saw
through the morning hours.

We have seen some impressive gradient wind gusts through the
morning and early afternoon. This may continue from time to time
ahead of the front. Overall though, mostly below Wind Advisory
Criteria.

Should have nearly all of the precip out by 06z or so. Dry weather
is forecast after that as high pressure gradually builds into the
area. In terms of temps, used a blend of GFS and NAM MOS.

.LONG TERM...(Sunday through Thursday)
ISSUED AT 215 PM CDT THU OCT 31 2013

Medium to high confidence with the storm system next week and low
confidence on the exact timing.

High pressure will build into the region at the surface at the start
of the extended with upper level ridging in concert with surface
high. This will provide clear skies Sunday with slightly below
normal temperatures...albeit with plenty of sunshine. Temperatures
will warm up as the high drifts to the east and a trough digs to the
west placing the heartland in a southerly flow. The system next week
seems fairly certain but timing issues persist among the models. The
much slower ECMWF compared to the much faster GFS has prompted pop
mentions for a longer duration than will actually come to fruition.
A strong low level jet of 50 knots will accompany this system. This
combined with showalters nearing zero and k index values >30c will
at least include a chance of elevated thunder. Models do agree on
the system exiting the area by Thursday evening at the latest. Also
pushed back the start time of anything until Tuesday with thunder
chc starting Tuesday night.

&&

.AVIATION...
ISSUED AT 102 PM CDT THU OCT 31 2013

Main morning rain shield is making slow progress eastward. it
should clear KPAH in the next hour or so, but it may linger over
KEVV and KOWB through much of the afternoon. MVFR conditions will
prevail with the main rain shield, but a brief period of IFR
conditions cannot be ruled out in the heaviest precipitation.

A newer band of heavy showers west of KCGI will lift northeast
and may sneak just west of the terminal, but will insert a TEMPO
with IFR SHRA just to be safe. Will not account for this band at
the other terminals at this time, as it should stay north and west
of them.

The strongest convection will progress from west to east across
the terminals reaching KCGI around 21Z and KOWB around 00Z. This
will likely be a broader area of near surface-based, possibly
discrete, convection. It certainly does not look like just a quick
hitting fine-line. So, decided to go with a 4 hour period of just
VCTS for now. There is some potential that most of this activity
will lift northeast and may not impact much of west Kentucky. So
did not insert TS at KPAH at this time.

MVFR ceilings will prevail at least through the cold frontal
passage this evening. Gusty south to southwest winds will continue
at least through sunset, and possibly beyond in the east. Gusts
may approach 30kts at times. The strongest gusts will likely
impact KCGI.

Not sure what to do with ceilings behind the front. Some evidence
in guidance for a low, possibly IFR, ceiling to persist through
much of the night, especially at KEVV and KOWB. Winds should stay
at or above 4kts, so fog not really a concern unless a site
unexpectedly goes calm. Southwest winds up to 10kts or so will
develop Friday morning and there may be a few cu, mainly in the
east.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...CN
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, Oct 31, 2:18 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
218 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ACCOMPANY THE APPROACH
AND PASSAGE OF A COLD FRONT THIS AFTERNOON INTO THIS EVENING.
DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARD...SHOULD SEVERE
STORMS OCCUR. A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. LOCALLY
HEAVY RAIN WILL BE PREVALENT WITH MOST STORMS. MOVEMENT OF THE
STORMS WILL BE EAST NORTHEAST 50 TO 60 MPH. MOST OF THE CONVECTION
SHOULD BE EAST OF WEST KENTUCKY AND SOUTHWEST INDIANA BY 10 PM TO
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Oct 31, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
10/31/2013  M50 MPH          BUTLER             MO   EMERGENCY MNGR

            50 MPH GUST REPORTED JUST WEST OF THE COMMUNITY.

&&

SMITTY
Local storm report, Oct 31, 6:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     2 S MARBLE HILL         37.27N 89.98W
10/31/2013  M51 MPH          BOLLINGER          MO   EMERGENCY MNGR

&&

SMITTY
Special weather statement, Oct 31, 6:56 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-109>112-114-010200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
656 PM CDT THU OCT 31 2013

AT 655 PM...REGIONAL RADARS DETECTED SCATTERED STRONG STORMS
WITHIN A LARGER AREA OF SHOWERS ALONG A LINE FROM NEAR
PINCKNEYVILLE ILLINOIS TO NEAR MARBLE HILL TO SOUTHEAST OF POPLAR
BLUFF IN SOUTHEAST MISSOURI. MOVEMENT WAS EAST NEAR 35 MPH WHILE
INDIVIDUAL CELLS HAVE MOVED EAST NORTHEAST UP TO 50 MPH.

ANYWHERE ALONG THE LINE THIS EVENING...AS IT MOVES EAST ACROSS
SOUTHEAST MISSOURI...AND ACROSS SOUTHERN ILLINOIS...WIND GUSTS 45
TO 55 MPH COULD OCCUR. A TORNADO WATCH IS IN EFFECT FOR MOST OF
THE AREA THROUGH 100 AM. SO MONITOR CONDITIONS FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS. THE STORMS WILL EVENTUALLY MOVE
INTO WESTERN KENTUCKY THIS EVENING ESPECIALLY BY 800 PM TO 830 PM.
Local storm report, Oct 31, 6:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     HARVIELL                36.66N 90.47W
10/31/2013                   BUTLER             MO   EMERGENCY MNGR

            TREES DOWN. LATE REPORT

&&

SMITTY
Local storm report, Oct 31, 7:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     LEOPOLD                 37.26N 89.93W
10/31/2013                   BOLLINGER          MO   EMERGENCY MNGR

            TREES REPORTED DOWN IN THE COMMUNITY. EM ALSO REPORTS
            WIDESPREAD TREES DOWN COUNTY WIDE WITH SOME BLOCKING
            ROADWAYS.

&&

SMITTY
Local storm report, Oct 31, 7:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     POPLAR BLUFF            36.76N 90.41W
10/31/2013                   BUTLER             MO   EMERGENCY MNGR

            TIME ESTIMATED BY RADAR. TREES AND TREE LIMBS AS WELL AS
            POWER LINES REPORTED DOWN THROUGHOUT THE COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 7:00 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Oct 31, 7:08 PM CDTSevere Thunderstorm WarningPAHJackson37 min
Oct 31, 7:14 PM CDTTornado WarningPAHAlexander31 min
Oct 31, 7:27 PM CDTSevere Thunderstorm WarningPAHJackson, Johnson, Saline, Union, Williamson48 min
Oct 31, 7:50 PM CDTTornado WarningPAHJohnson, Pope, Saline, Williamson25 min
Oct 31, 8:03 PM CDTTornado WarningPAHJohnson, Massac, Pope27 min
Oct 31, 8:05 PM CDTSevere Thunderstorm WarningPAHAlexander40 min
Oct 31, 8:15 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline30 min
Oct 31, 8:26 PM CDTTornado Warning Tornado observedPAHGallatin, Hardin34 min
Oct 31, 8:39 PM CDTSevere Thunderstorm WarningPAHMassac, Pope51 min
Oct 31, 7:16 PM CDTTornado WarningPAHNew Madrid, Scott, Stoddard29 min
Oct 31, 7:41 PM CDTTornado WarningPAHMississippi, Scott34 min
Oct 31, 8:08 PM CDTTornado WarningPAHMississippi37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.